New Mexico, 2018

High Wind in New Mexico, May 11, 2018

May 11, 2018 · NWS ABQ · 2 events in 1 county or zone

A persistent upper level low pressure system nearly stationary over the Great Basin provided strong southwest flow over New Mexico on May 11th. Much of central and western New Mexico experienced peak wind gusts in the 40 to 50 mph range.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

A persistent upper level low pressure system nearly stationary over the Great Basin provided strong southwest flow over New Mexico on May 11th. Much of central and western New Mexico experienced peak wind gusts in the 40 to 50 mph range. The strongest winds occurred around Gallup where peak wind gusts topped out between 58 mph and 62 mph periodically through the afternoon.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at May 11, 10:44 AM MST, 31 minutes earlier.

Area forecast discussion, May 11, 10:44 AM MST, 31 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Albuquerque NM
1144 AM MDT Fri May 11 2018

.AVIATION...
18Z TAF CYCLE
Upper low continues to sag into the Great Basin with strongest winds
aloft rotating around it and over the northwest third or so of NM.
Expect swly wind gusts to around 40 to 45kts, with the strongest
gusts lingering over the Chuska mts after 12/03Z. Sct cu and sct-bkn
cirrus, with potential for isold virga with variable erratic wind
gusts before 12/03Z. Sfc lee trough with low level moisture returning
to far east central/southeast NM aft 12/06Z but not anticipating low
clouds to be associated with this.

&&

.PREV DISCUSSION...1115 AM MDT Fri May 11 2018...
.UPDATE...
Increased winds slightly across northwest NM where latest models
suggest 700 mb winds will increase to near 50kt and mixing heights
should be well above 700 mb. Added zones 501, 504 and 506 into the
Wind Advisory, though for 501, expect the strongest winds south of
the Farmington area. Will take a 2nd look this afternoon to see if
the Wind Advisory for the Chuskas needs to be extended into the
overnight period. NPW already out. ZFP out shortly.

34

&&

.PREV DISCUSSION...549 AM MDT Fri May 11 2018...
.AVIATION...
12Z TAF CYCLE
Strong southwest winds will develop areawide today in response to
strengthening flow aloft and a surface trough in the lee of the
Sangre de Cristo Mountains. The strongest winds should favor north
central and western areas, where gusts will probably peak around 45
kt. Meanwhile, high temperatures will soar around 8 to 20 degrees
above normal with strong atmospheric mixing. There could be a few
virga showers with dry microbursts along and east of the central
mountain chain. Near record high temperatures could lead to some
density altitude problems in and near mountainous terrain. Fire
danger will be high today through the weekend. If you see any fire
starts, please report them.

44

&&

.PREV DISCUSSION...331 AM MDT Fri May 11 2018...
.SYNOPSIS...
Unfortunately a mostly dry forecast through next week as the vast
majority of showers and thunderstorms stay just to our east.

An upper level low is centered near the border of WA, OR and ID. It
will continue to drift south to southeast into northeast NV tonight
and Saturday. Then it will come to a screeching halt, and spin away
through the rest of he weekend and early next week, slowly weakening.
That means continued southwest flow aloft over NM with a surface low
wobbling between southeast CO and northeast NM. A weak frontal
boundary will be along this low. The dry line will slosh back into NM
at night, only to move into TX by the afternoons. We have a dry
forecast until Sunday, when an isolated storm could impact the far
southeast corner of our area. That will be the story for much of next
week, with only slight chances of storms over a small area of the
eastern plains each afternoon and evening. A bit more coverage is
possible Wednesday and Thursday as the frontal boundary finally drops
into northeast NM Tuesday night.

&&

.DISCUSSION...
Yet another very warm day on the way with highs 10 to 20 degrees
above normal. Near record and record highs will be widespread once
again. Sunshine will be interrupted by higher level clouds at times.
The bigger story will be the winds, which will increase sharply today
with breezy to windy conditions area wide. Strong winds will impact
the northwest and western areas where we will issue a wind advisory.
Blowing dust will be possible in many areas today.

The storm to our northwest will stall this weekend and early next
week in northeast NV. Moderate southwest flow aloft will continue,
with breezy to windy conditions each day through at least Monday.
Overall winds will subside just a little bit each day. Highs will
lower a little each day as well through the weekend, leveling off
early next week. The first slim chance of thunderstorms will be
Sunday and only in the southeast corner of our forecast area. The
same will hold true for Monday and Tuesday. Then the front that will
be near the CO and NM border in the far northeast will finally drop
south into northeast NM Tuesday night. This could introduce some
showers and thunderstorms to the northeast and Sangre de Cristo
Mountains Wednesday and Thursday. Temperatures will not change much
from day to day, with just minor cooling in the northeast Wednesday.

The storm to our northwest will weaken next week with the flow aloft
lessening each day. A ridge of high pressure will be over NM next
Friday, while at the surface the dry line may not move as fast to the
east during the day, which could bring storms to the eastern plains
in the afternoon.

CHJ

&&

.FIRE WEATHER...

...EXTENDED STRETCH OF CRITICAL FIRE WEATHER CONDITIONS TO CONTINUE
THROUGH AT LEAST SUNDAY...

A broad upper level low pressure system will stall over the Great
Basin today through Monday, then weaken as it shifts slowly eastward
across the central Rockies Tuesday through Wednesday. Winds aloft,
which began to strengthen yesterday, will peak in strength today and
tonight, then remain moderately strong Saturday, before weakening
some Sunday.  A series of surface troughs will also develop in the
lee of the Sangre de Cristo Mountains today through Sunday, and
there will be strong atmospheric mixing in well above normal
temperatures helping to enhance surface winds. With widespread sub-
15% humidities all the ingredients will be in place for daily rounds
of critical fire weather conditions.

Red Flag conditions will be most widespread today and Saturday, when
they will reach all zones. Winds will be strongest today, when gusts
will vary from 40 to 50 mph with the strongest winds in the North
Central Mountains and Northwest Highlands.  Widespread Haines of 6
is again expected today as high temperatures soar around 8 to 20
degrees above normal. Haines indices will drop to 4 along the AZ
border Saturday, while remaining in the 5 to 6 range most other
places, as high temperatures fall a few to 5 degrees.

On Sunday, temperatures will cool closer to normal in the west,
while remaining as much as 14 degrees above normal in the east.
Southwest wind gusts from 25 to 45 mph range will continue to plague
the area along and east of the central mountain chain, with the
strongest winds across the northeast. Most of the area along and
east of the central mountain chain should again experience critical
fire weather conditions Sunday, with only locally critical fire
weather conditions farther west due to weaker winds there. Haines of
5 to 6 will be common, except for mostly 4s along and south of a
line from Gran Quivira to Quemado.

Monday may bring yet another round of critical fire weather
conditions to the northeast due to a persistent lee trough and some
lingering stronger flow aloft there.  High temperatures will vary
from a few degrees above normal in the west, to as much as 12
degrees above normal in the east. Haines will vary from 5 to 6
areawide.

Depending on how strong winds aloft persist there could be lingering
critical conditions across the east Tuesday. A back door cold front
may increase moisture as it sags southward through the plains on
Wednesday.

44

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning until 9 PM MDT this evening for the following
zones... NMZ101>109.

Red Flag Warning from 11 AM to 9 PM MDT Saturday for the following
zones... NMZ101>109.

Fire Weather Watch from Sunday morning through Sunday evening for
the following zones... NMZ103-104-107-108.

Wind Advisory until 9 PM MDT this evening for the following zones...
 NMZ501-502-504>506-510-516.

&&
Hazardous weather outlook, May 11, 3:00 AM MST, 8 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
400 AM MDT Fri May 11 2018

NMZ501>540-121100-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-San Juan Mountains-Jemez Mountains-
West Slopes Sangre de Cristo Mountains-
Northern Sangre de Cristos above 9500 feet/Red River-
Southern Sangre de Cristos above 9500 feet-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Lower Chama River Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains-Estancia Valley-
Central Highlands-South Central Highlands-Upper Tularosa Valley-
South Central Mountains-Raton Ridge/Johnson Mesa-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
400 AM MDT Fri May 11 2018

This hazardous weather outlook is for portions of north and central
New Mexico.

.DAY ONE...Today and Tonight

A red flag warning is in effect today from 10 AM to 9 PM MDT for all
of northern and central New Mexico where low humidities combined
with strong winds and a very unstable airmass will create critical
fire weather conditions.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

A red flag warning is in effect Saturday from 11 AM to 9PM MDT for
all of northern and central New Mexico where low humidities combined
with strong winds and a very unstable airmass will create critical
fire weather conditions.

A fire weather watch is in effect Sunday from late morning through
the evening for eastern New Mexico due to low humidities and strong
winds.

Critical fire weather conditions will be possible in the northeast
Monday and Tuesday.

.SPOTTER INFORMATION STATEMENT...

Contact your local law enforcement at 911 and the National Weather
Service at 1.888.386.7637 to report wildfire outbreaks.

40

Event by event

2 high wind. Local standard time, as filed.

High Wind, West Central Plateau

When
May 11, 11:15 AM MST to 11:30 AM MST
Where
West Central Plateau forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
ASOS

Gallup reported a peak wind gust up to 59 mph.

High Wind, West Central Plateau

When
May 11, 3:55 PM MST to 4:00 PM MST
Where
West Central Plateau forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
ASOS

Gallup reported a second peak wind gust up to 62 mph.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2018Every state in 2018This day in weather historyWarnings in New Mexico, May 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 744444, 744445.